Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 4, NWS Wilmington, NC

April 16, 2018Bladen County, North Carolina

NWS Wilmington, NC issued this river flood warning at Apr 16, 2018, 9:29 PM EDT for Bladen County, North Carolina. It took effect at Apr 17, 2018, 10:37 AM EDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Apr 16, 2018, 9:29 PM EDT (01:29 UTC)
In effect from
Apr 17, 2018, 10:37 AM EDT
Expired
Apr 17, 2018, 7:49 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Minor

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 93 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at W.O. Huske Lock (STPN7).

Action stage
41 ft
Minor stage
42 ft
Moderate stage
55 ft
Major stage
65 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02105500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

022 
WGUS42 KILM 170129
FLWILM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wilmington NC
929 PM EDT Mon Apr 16 2018

...The National Weather Service in Wilmington NC has issued a Flood Warning for 
the following river in North Carolina...

  Cape Fear At William O Huske Lock And Dam 3 affecting Bladen County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with interests along the river should take the necessary precautions to 
protect life and property from the flood waters.

Additional information is available on our website at weather.gov/ilm under the 
"Rivers and Lakes" link.

&&

NCC017-171727-
/O.NEW.KILM.FL.W.0004.180417T1437Z-180419T1054Z/
/STPN7.1.ER.180417T1437Z.180418T0600Z.180418T2254Z.NO/
929 PM EDT Mon Apr 16 2018

The National Weather Service in Wilmington NC has issued a 

* Flood Warning for 
  The Cape Fear At William O Huske Lock And Dam 3
* from Tuesday morning to Thursday morning.
* At 9:00 PM Monday, the stage was 37.41 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tomorrow morning and continue to 
  rise to near 44.2 feet by early Wednesday morning. The river will fall below 
  flood stage by Wednesday evening.
* Impact...At 45.0 feet...Flood waters will affect areas along the left bank of 
  the river with some minor overflow along the right bank.

&&

LAT...LON 3485 7886 3485 7875 3478 7874 3472 7865
          3465 7872 3472 7882         

$$

47
2 follow-up statements
683 
WGUS82 KILM 171403
FLSILM
Flood Statement
National Weather Service Wilmington NC
1003 AM EDT Tue Apr 17 2018

...The Flood Warning has been extended for the following rivers...

  Cape Fear At William O Huske Lock And Dam 3 affecting Bladen County NC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with interests along the river should take the necessary precautions to 
protect life and property from the flood waters.

Additional information is available on our website at weather.gov/ilm under the 
"Rivers and Lakes" link.

&&

NCC017-180602-
/O.EXT.KILM.FL.W.0004.180417T1636Z-180419T1054Z/
/STPN7.1.ER.180417T1636Z.180418T0600Z.180418T2254Z.NO/
1003 AM EDT Tue Apr 17 2018

...Flood Warning now in effect until Thursday morning...
The Flood Warning continues for
  The Cape Fear At William O Huske Lock And Dam 3.
* until Thursday morning.
* At  9:00 AM Tuesday the stage was 39.68 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to rise to 
  near 44.2 feet by just after midnight tonight. The river will fall below flood
  stage by tomorrow evening.
* Impact...At 45.0 feet...Flood waters will affect areas along the left bank of 
  the river with some minor overflow along the right bank.

&&

LAT...LON 3485 7886 3485 7875 3478 7874 3472 7865
          3465 7872 3472 7882         

$$

43
985 
WGUS82 KILM 172349
FLSILM
Flood Statement
National Weather Service Wilmington NC
749 PM EDT Tue Apr 17 2018

...The Flood Warning is cancelled for the following rivers...

  Cape Fear River At William O Huske Lock And Dam 3 affecting Bladen County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available on our website at weather.gov/ilm under the 
"Rivers and Lakes" link.

&&

NCC017-180019-
/O.CAN.KILM.FL.W.0004.000000T0000Z-180419T1054Z/
/STPN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
749 PM EDT Tue Apr 17 2018

The Flood Warning is cancelled for
  The Cape Fear River At William O Huske Lock And Dam 3.
* At  7:00 PM Tuesday the stage was 40.19 feet.
* Flood stage is 42.0 feet.
* Forecast...The river will crest below flood stage at 40.4 feet this evening.
* Impact...No significant impacts are expected.

&&

LAT...LON 3485 7886 3485 7875 3478 7874 3472 7865
          3465 7872 3472 7882         

$$

TRA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Apr 16, 7:25 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 16, 7:25 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
725 PM EDT Mon Apr 16 2018

.SYNOPSIS...
High pressure will move from the Gulf of Mexico to the Florida
Peninsula through Tuesday evening and then offshore of the
Southeast Wednesday. It will be dry this week with cool temperatures
continuing tonight and Tuesday and then warming to above normal
levels mid week. A cold front will move across the area Thursday
night, bringing near normal temperatures late in the week and
through the weekend. A frontal system will approach from the
west early next week to bring showers and possibly thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...An approaching shortwave trough will be
exiting offshore later this eve. This will provide a reinforcing
shot of cool and dry air. In the wake of this feature, skies
will clear. Winds will remain elevated through the first part of
the night before diminishing to 2 to 5 mph toward Tue morning.

This secondary push of CAA will bring 850 temps down to -2 to -5C.
We are not expecting any freezing temps, mainly upper 30s to around
40. However, those traditionally cold spots will likely drop to the
mid 30s for up to 3 or 4 hours around daybreak. Four inch soil temps
are in the upper 50s to near 60 and the low- levels are expected
to remain dry. These parameters in conjunction with the brevity
of near critical temps should prevent the formation of early
morning frost. However, it can not be completely ruled out on a
very isolated basis, again where temps drop to the mid 30s. It
is more likely that any frost that can form will be on elevated
and exposed surfaces such as car roof tops, again on only a very
isolated basis where temps can radiate down to the mid 30s.

High pressure across the Gulf of Mexico Tue will move east and reach
the Florida peninsula Tue eve. 850 temps will solidly rebound,
reaching 7-10C late in the day. Deep, downsloping westerly flow
should help temps to recover after the abnormally chilly start.
We are forecasting highs in the mid and upper 60s, with plenty of
sunshine.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Dry conditions through early Thursday as
the mid level pattern transitions from a modest northwest flow
to zonal conditions through the period. At the surface a weak
back door front will make a futile run south late Tuesday with a
deep westerly flow developing Wednesday with essentially a
Piedmont Trough developing. The downslope flow is represented in
guidance by widespread highs in the lower to middle 80s
Wednesday afternoon. Some uncertainty as to how much the sea
breeze effect will penetrate inland with the strong and deep
westerly flow but maintained the cooler readings along the
coastal sites for now. Thursday's lows should be around 60 area
wide.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Cold front due to pass through on Thursday.
With the lack of any veering ahead of the front for moisture
advection its passage will be rain-free. Ahead of the boundary
afternoon temps should surge for one last day of above climo
conditions with fresh southwesterly breezes. The cool advection that
follows should keep temperatures below climatology for the remainder
of the period; though temperature departures from normal will not be
overly large. Perhaps more importantly we do not anticipate any
frost/freeze issues. Cloud cover will increase on Monday as  a slow
moving cutoff upper low approaches. This system will lead to
cyclogenesis over the Gulf Coast along the southern periphery of the
cool surface high in place. This will be a slow mover so the entire
long term now appears to be rain-free.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 00Z...VFR this TAF valid period. Confidence is high skies
will become scattered at all terminals later this evening and
remain scattered the rest of the period. MOS guidance indicates
wind gusts ending this evening but wind speeds remaining
elevated overnight. Tomorrow mid-late morning wind gusts to
20-28 kt will resume as directions become west-southwest. Winds
will become more southwesterly as the afternoon progresses at
KCRE/KMYR.

Extended outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...A Small Craft Advisory is in effect
through tonight. A period of marginal Small Craft Advisory
conditions may return Tue afternoon and eve.

SW to WSW winds of 20 to 25 kt will increase to 25 to 30 kt in
the wake of a dry and cold reinforcing surge through the first part
of the night as the wind shifts to the NW. Wind speeds toward
morning are expected to decrease to 15 to 20 kt. The center of cool
high pressure will move east across the Gulf of Mexico Tue and reach
the Florida Peninsula Tue eve allowing winds across the Carolina
waters to back to SW Tue afternoon. The pressure gradient may
tighten sufficiently Tue afternoon and eve to bring wind speeds up
to marginal Small Craft Advisory levels, or at least to Small Craft
Should Exercise Caution levels, around or just over 20 kt.

Seas will be highest into the early eve, up to 5 to 8 ft. Seas
will subside to 3 to 5 ft overnight and to 3 to 4 ft Tue morning
before retracing higher Tue afternoon.

Water levels did drop as low as minus 1.2 to minus 1.8 ft this
afternoon and may return to similar levels with the overnight low
tide and again with the afternoon low tide Tue afternoon. Thus,
Marine Weather Statements may be required ahead of successive
low tide cycles.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Gusty southwest winds will prevail across the
waters through most of the period outside of a period of more of a
westerly flow overnight Tuesday. The flow will be modulated by a
zonal flow aloft and the development of a Piedmont Trough Wednesday.
For the most part wind speeds will be 15-20 knots although
expectations are for an increase for several hours Wednesday
afternoon decreasing a little by the end of the period. With these
winds and seas of 5-8 feet, expect a Small Craft Advisory will be in
place for most of the period.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Thursday may start off with advisory-level
conditions as approaching cold front leads to moderate gradient.
Conditions will abate and improve as the day wears on however as
high pressure builds in. By Friday morning a long period of N to NE
post-frontal flow begins and no headlines expected.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ250-252-254-
     256.

&&

NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Apr 16, 3:22 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
322 PM EDT Mon Apr 16 2018

AMZ250-252-254-256-171930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 PM EDT Mon Apr 16 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Abnormally low water levels possible with the overnight low tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Abnormally low water levels possible at low tide Tuesday afternoon
and again overnight Tuesday.

Small Craft Advisory conditions possible Tuesday afternoon and
evening and again Wednesday afternoon into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
171930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
322 PM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critically low relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-171930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
322 PM EDT Mon Apr 16 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critically low relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:54 PM EDTLow Water AdvisoryILM7 hr
Apr 17, 3:11 PM EDTSmall Craft AdvisoryILM69 hr

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.